Florida, 2010

Damaging Wind in Florida, February 22, 2010

February 22, 2010 · NWS JAX · 2 events in 1 county or zone

A pre-frontal squall line moved through the area under the left exit region of a 150 kt upper level jet. The dynamical forcing combined with marginal instability over central Florida where a Slight Risk of Severe Storms existed per the Storm Prediction Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line moved through the area under the left exit region of a 150 kt upper level jet. The dynamical forcing combined with marginal instability over central Florida where a Slight Risk of Severe Storms existed per the Storm Prediction Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 22, 2:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 22, 2:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EST MON FEB 22 2010

...SHOWERS AND STORMS ENDING LATER THIS EVENING...
...TURNING COLDER WEDNESDAY NIGHT...

.SHORT TERM...TONIGHT-THURSDAY.
SHOWERS AND STORMS ARE EXPECTED TO GRADUALLY COME TO AN END LATER
THIS EVENING AS UPPER LEVEL FORCING AND MORE STABLE AIRMASS MOVES
INTO THE REGION. A FEW STORMS MAY BE ON THE STRONG SIDE OVER THE
SERN ZONES THROUGH THE EARLY EVENING WHERE INSTABILITY IS
GREATER...ALBEIT WEAK STILL WITH MUCAPE NEAR 500-1000 J/KG. FLOW
ALOFT IS STILL ZONAL TONIGHT AND THUS NOT EXPECTING A COMPLETE
CLEARING OF CLOUDS. IN FACT...HAVE MOSTLY CLOUDY SKIES ALL NIGHT
WITH AREAS OF FOG EXPECTED DUE TO OCCASIONAL LOW CIGS.
TUESDAY...FRONT IS OFFSHORE NE FL/SE GA AND SKIES EXPECTED TO
BECOME PARTLY CLOUDY WITH HIGHS STILL UP NEAR 70 IN SOME AREAS
WITH THE LACK OF STRONG COLD ADVECTION. ANOTHER SHORTWAVE TROUGH
DROPS INTO THE SRN PORTIONS OF THE LONG WAVE TROUGH OVER THE SRN
U.S. WITH SECONDARY COLD FRONT PUSHING INTO THE LOWER MS VALLEY
AND NW GULF. TUES NIGHT...PARTLY CLOUDY WITH LOWS IN THE 40S WITH
INCREASING HIGH CLOUDS WITH THE APPROACH THE SHORTWAVE TROUGH AND
SECONDARY COLD FRONT. WED...OVERRUNNING PRECIP WILL BE POSSIBLE AS
THE SHORTWAVE PUSHES THROUGH. HAVE UNDERCUT MOS GUIDANCE AS BEST
LIFT APPEARS TO BE WELL ABOVE 8 KFT AND MODELS HAVE BEEN
INCONSISTENT WITH PRECIP TRENDS. WED NIGHT...TURNING COLDER AS THE
CLOUDS CLEAR AND LLVL FLOW TURNS NW AND 850 MB TEMPS DROPPING TO AT
LEAST 0 DEG C. LOWS NEAR OR JUST BELOW FREEZING OVER A FAIRLY
LARGE AREA OVER THE CWA...MAINLY NW OF GNV- JAX LINE. THU...A COLD
DAY IN STORE WITH NWLY FLOW AND TEMPS IN THE 50S...HAVE GONE JUST
A SHADE BELOW GUIDANCE FOR MAX TEMPS. THU NIGHT...WIDESPREAD
FREEZE EXPECTED WITH LIGHTER WINDS AS HIGH PRESSURE RIDGE SETTLES
IN OVER THE FL PANHANDLE AND INLAND NE FL.

&&

.LONG TERM...ANOTHER CHILLY DAY ON FRIDAY WITH HIGHS IN THE UPPER
50S WITH SFC HIGH IN CONTROL OVER THE AREA. THE GFS HAS DEPICTED
ANOTHER DISTURBANCE DROPPING IN OVER THE LOWER MS VALLEY WITH SFC
LOW DEVELOPMENT OVER THE NRN GULF WITH SUFFICIENT MOISTURE TO BRING
A CHANCE OF RAIN TO THE AREA ON SAT. AFTER SOME CLEARING BY SUN
YET ANOTHER LOW PRESSURE SYSTEM SHOWN ON MON BY GLOBAL MODELS MAY
DEVELOP OVER THE CENTRAL GULF OF MEXICO AND HEAD EWD TOWARD THE FL
PENINSULA. HAVE NOT MENTIONED POPS YET AT DAY 7 FOR THIS FORECAST
PACKAGE. OVERALL...TEMPS WILL BE BELOW NORMAL...WHICH WILL CLOSE
FEBRUARY OUT ON A COLD NOTE.

CLIMATE...(FROM EARLY MORNING DISCUSSION). THE MONTHLY AVERAGE AT
JAX FOR THIS FEBRUARY CURRENTLY STANDS AT 48.2 DEGREES...EXACTLY 7
DEGREES BELOW NORMAL. TOOK A QUICK PEEK AT RECORDS AND THERE HAVE
ONLY BEEN 3 OCCURRENCES IN RECORDED HISTORY OF FEBRUARY AVERAGES
LESS THAN 50 DEGREES. THE RECORD STANDS AT 47.5 F...SET BACK IN
1978.

&&

.AVIATION...PREVAILING MVFR WITH SHRA FOR THIS AFTERNOON. SCATTERED
STORMS ARE EXPECTED NEAR GNV THROUGH 22Z AND HAVE TEMPO GROUP FOR TS
THERE. THE SHOWERS ARE FORECAST TO TAPER OFF AND END DURING THE
EVENING WITH MVFR CIGS FORECAST TO CONTINUE WITH OCNL VFR BREAKS.
MODELS INDICATING IFR CIGS TONIGHT INTO TUE AM FROM WRAP AROUND LOW
LEVEL MOISTURE AND HAVE PREVAILING IFR AT ALL TERMINALS AFTER 06Z.

&&

.MARINE...A COLD FRONT MOVES THROUGH TONIGHT PRODUCING SCEC
CONDITIONS OFFSHORE. NO HEADLINES EXPECTED TUESDAY AND TUESDAY
NIGHT. LOW PRESSURE IS FORECAST TO MOVE SOUTH OF THE WATERS WED AND
DEEPEN RAPIDLY WELL OFFSHORE WEDNESDAY NIGHT AND THURSDAY. WILL MOST
LIKELY HAVE SCA CONDITIONS ALL LEGS BY LATE WEDNESDAY INTO THURSDAY
WITH POSSIBLE GALE FORCE GUSTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  46  68  42  55 /  20  10  10  30
SSI  50  66  45  59 /  40   0   0  30
JAX  51  71  44  62 /  50  10  10  40
SGJ  53  67  47  62 /  50  10  10  50
GNV  52  71  45  60 /  40   0  10  50
OCF  53  73  45  62 /  40   0  10  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

SHASHY/PETERSON/KEEGAN
Hazardous weather outlook, Feb 22, 2:42 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 PM EST MON FEB 22 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231030-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
242 PM EST MON FEB 22 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS
THE REGION THE REST OF THE AFTERNOON. STRONG WIND GUSTS WILL BE
POSSIBLE IN ANY ISOLATED STRONG THUNDERSTORMS WITH SOME MINOR
FLOODING ALSO POSSIBLE IN LOCALLY HEAVY RAINFALL. IN ADDITION...
AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT WITH DAMAGING
WINDS SOUTH OF DUVAL COUNTY TO GILCHRIST COUNTY LINE. TAKE SHELTER IF
HAZARDOUS WEATHER APPROACHES YOU.

RIVER FLOOD WARNINGS REMAIN IN EFFECT ON THE ALTAMAHA RIVER AT
BAXLEY...CHARLOTTE...AND EVERETT...ON THE SATILLA RIVER AT
ATKINSON...AND ON THE SANTA FE RIVER AT THREE RIVERS ESTATES.
SEE THE LATEST FLOOD PRODUCTS FOR MORE INFORMATION.

AREAS OF FOG ARE EXPECTED LATE TONIGHT WITH VISIBILITY GENERALLY 2 TO
4 MILES. LOCALLY DENSE FOG IS POSSIBLE WITH VISIBILITIES OCCASIONALLY
BELOW A HALF MILE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD AIRMASS WILL ARRIVE WEDNESDAY NIGHT WITH WIDESPREAD
FREEZING TEMPERATURES EXPECTED THURSDAY AND FRIDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...SPOTTERS
SHOULD MONITOR THE WEATHER TODAY AND REPORT ANY SEVERE WEATHER.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Feb 22, 2:06 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EST MON FEB 22 2010

FLZ035-221930-
GILCHRIST-
206 PM EST MON FEB 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
SOUTHERN GILCHRIST COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 230 PM EST...

AT 206 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES WEST OF TRENTON...OR 8 MILES
SOUTHEAST OF CROSS CITY...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TRENTON THROUGH 230 PM
EST. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2964 8296 2965 8296 2965 8268 2957 8266
      2956 8267 2956 8275 2958 8278 2959 8294
      2960 8295 2962 8297
TIME...MOT...LOC 1906Z 268DEG 26KT 2958 8295

ZAPPE
Special weather statement, Feb 22, 3:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 PM EST MON FEB 22 2010

FLZ036-040-222045-
ALACHUA-MARION-
307 PM EST MON FEB 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
ALACHUA AND NORTHWESTERN MARION COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 345 PM EST...

AT 307 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ARCHER...OR 8 MILES NORTHEAST OF
BRONSON...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND ARCHER...MICANOPY...MCINTOSH...CROSS CREEK...
LOCHLOOSA AND CITRA THROUGH 345 PM EST. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2944 8241 2948 8241 2947 8255 2948 8256
      2951 8256 2960 8254 2956 8209 2937 8211
TIME...MOT...LOC 2007Z 276DEG 30KT 2951 8246

ZAPPE
Special weather statement, Feb 22, 3:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
328 PM EST MON FEB 22 2010

FLZ033-037-038-222130-
FLAGLER-PUTNAM-ST. JOHNS-
328 PM EST MON FEB 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM...NORTHERN FLAGLER AND SOUTHEASTERN ST. JOHNS COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 430 PM EST...

AT 328 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF SATSUMA...OR 9
MILES WEST OF POMONA PARK...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WELAKA...SATSUMA...POMONA
PARK...PALATKA...SAN MATEO...LAKE COMO...EAST PALATKA...CRESCENT
CITY...ANDALUSIA AND ESPANOLA THROUGH 430 PM EST. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2949 8114 2937 8172 2961 8179 2979 8128
TIME...MOT...LOC 2028Z 252DEG 27KT 2955 8165

DEESE
Special weather statement, Feb 22, 3:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 PM EST MON FEB 22 2010

FLZ040-222130-
MARION-
336 PM EST MON FEB 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN MARION
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 PM EST...

AT 336 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES NORTHWEST OF ROMEO...OR 10
MILES SOUTHWEST OF WILLISTON...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ROMEO...FLEMINGTON...OCALA
AIRPORT...REDDICK...LOWELL...SPARR...OCALA...CITRA...ANTHONY AND
BURBANK THROUGH 430 PM EST. HAIL UP TO THREE QUARTER INCH IN DIAMETER
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2918 8254 2922 8254 2923 8240 2942 8240
      2944 8220 2943 8219 2942 8215 2944 8212
      2943 8209 2944 8207 2947 8205 2950 8184
      2910 8167
TIME...MOT...LOC 2036Z 270DEG 36KT 2930 8245

DEESE
Special weather statement, Feb 22, 3:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EST MON FEB 22 2010

FLZ036-037-222145-
ALACHUA-PUTNAM-
353 PM EST MON FEB 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA AND WESTERN PUTNAM COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 445 PM EST...

AT 354 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF CROSS CREEK...OR 8
MILES NORTHWEST OF CITRA...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GROVE PARK...CROSS
CREEK...LOCHLOOSA...JOHNSON...INTERLACHEN...MANNVILLE AND HOLLISTER
THROUGH 445 PM EST. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2958 8224 2972 8187 2955 8177 2951 8191
      2952 8193 2951 8195 2951 8198 2948 8205
      2945 8216
TIME...MOT...LOC 2054Z 253DEG 24KT 2953 8212

DEESE

The radar

The Jacksonville radar (KJAX), 149 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Marion

When
February 22, 4:00 PM EST
Where
Marion County, 3.66 mi W of Blitchton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.285, -82.390

A horse farm reported that trees were blown down in the area and a heavy grade horse jumping fence was destroyed.

Funnel Cloud, Marion

When
February 22, 4:09 PM EST
Where
Marion County, 0.92 mi NE of Sparr
Reported by
Amateur Radio
Coordinates
29.340, -82.110

Cold air funnels were reported along the U.S. 301 corridor north of Ocala near Sparr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208168, 208167.